Alert archive / California / Flash Flood Warnings in 2023

Flash Flood Warning 14, NWS Reno, NV

June 11, 2023Lassen County, Plumas County, California

NWS Reno, NV issued this flash flood warning at Jun 11, 2023, 6:59 PM PDT for Lassen County, Plumas County, California. It was in force for 105 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2023, 6:59 PM PDT (01:59 UTC)
Expired
Jun 11, 2023, 8:44 PM PDT
In force
105 min
Issued by
NWS Reno, NV
Area
Storm-based polygon
Flood severity
None

Counties Lassen County, CA, Plumas County, CA

The radar

The Beale AFB radar (KBBX), 98 km from the middle of the area, began a volume at 02:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 2.0 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2023-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 505 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2023-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
505 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1832 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

367 
WGUS55 KREV 120159
FFWREV
CAC035-063-120400-
/O.NEW.KREV.FF.W.0014.230612T0159Z-230612T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Reno NV
659 PM PDT Sun Jun 11 2023

The National Weather Service in Reno has issued a

* Flash Flood Warning for...
  Lassen County in northern California...
  Plumas County in northern California...

* Until 900 PM PDT.

* At 659 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

Excessive rainfall over the burn scar will result in debris flow 
moving through the Dixie Fire burn scar. The debris flow can consist 
of rock, mud, vegetation and other loose materials.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Genesee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning for a recent burn area means that flooding 
and/or debris flows are imminent or occurring. Residents living in 
or immediately downstream should take immediate precautions to 
protect life. Quickly move away from the burn area only if it is 
safe to do so, otherwise shelter in place and move to a second story 
or the highest location in your home to stay out of the path of 
fast-moving water and debris flows.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 4019 12089 4020 12077 4015 12074 4004 12072
      3999 12074 3999 12079 4002 12080 4019 12088

FLASH FLOOD...RADAR INDICATED

$$

AY
2 follow-up statements
798 
WGUS75 KREV 120333
FFSREV

Flash Flood Statement
National Weather Service Reno NV
833 PM PDT Sun Jun 11 2023

CAC035-120343-
/O.CAN.KREV.FF.W.0014.000000T0000Z-230612T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lassen CA-
833 PM PDT Sun Jun 11 2023

...FLASH FLOOD WARNING IS CANCELLED FOR PLUMAS COUNTY...

Flooding is no longer expected to pose a threat. Please continue to 
heed remaining road closures.

A Flood Watch remains in effect until 900 PM PDT Monday for portions 
of California and western Nevada.

Please contact law enforcement and/or NWS Reno to report any debris 
flows or mudslides seen in the area.

LAT...LON 4019 12089 4020 12077 4015 12074 4004 12072
      3999 12074 3999 12079 4002 12080 4019 12088

$$

CAC063-120400-
/O.CON.KREV.FF.W.0014.000000T0000Z-230612T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Plumas CA-
833 PM PDT Sun Jun 11 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING 
FOR PLUMAS COUNTY...

At 833 PM PDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Flash flooding is ongoing or expected 
to begin shortly.

Excessive rainfall over the burn scar will result in debris flow 
moving through the Dixie Valley burn scar. The debris flow can 
consist of rock, mud, vegetation and other loose materials.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Genesee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning for a recent burn area means that flooding 
and/or debris flows are imminent or occurring. Residents living in 
or immediately downstream should take immediate precautions to 
protect life. Quickly move away from the burn area only if it is 
safe to do so, otherwise shelter in place and move to a second story 
or the highest location in your home to stay out of the path of 
fast-moving water and debris flows.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 4019 12089 4020 12077 4015 12074 4004 12072
      3999 12074 3999 12079 4002 12080 4019 12088

FLASH FLOOD...RADAR INDICATED

$$

AY
948 
WGUS75 KREV 120344
FFSREV

Flash Flood Statement
National Weather Service Reno NV
844 PM PDT Sun Jun 11 2023

CAC063-120354-
/O.CAN.KREV.FF.W.0014.000000T0000Z-230612T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Plumas CA-
844 PM PDT Sun Jun 11 2023

...FLASH FLOOD WARNING IS CANCELLED FOR PLUMAS COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

A Flood Watch remains in effect until 900 PM PDT Monday for portions 
of California and western Nevada.

Please contact law enforcement and/or NWS Reno to report any debris 
flows or mudslides seen in the area.

LAT...LON 4019 12089 4020 12077 4015 12074 4004 12072
      3999 12074 3999 12079 4002 12080 4019 12088

$$

AY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at Jun 11, 1:48 PM PDT, 5 hours 11 minutes earlier.

Area forecast discussion, Jun 11, 1:48 PM PDT, 5 hours 11 minutes before
Area Forecast Discussion
National Weather Service Reno NV
148 PM PDT Sun Jun 11 2023

.SYNOPSIS...

Widespread thunderstorm coverage with elevated concerns for flash
flooding continues through Monday. Storms will be capable of
producing heavy rainfall, frequent lightning, small hail, and
gusty outflow winds. Thunderstorm chances decrease slightly
Tuesday and become more isolated from Wednesday through the end of
the week with temperatures warming back towards seasonal levels.

&&

.DISCUSSION...

The closed upper-level low will continue to influence the pattern
through Monday as it slowly traverses eastward through the desert
southwest. This morning's upper air analysis reveals the low
tracking onshore into southern California, which has increased
moist, southeasterly flow over the region. This increased moisture
availability, in conjunction with modest instability (CAPE
approaching 1000 J/kg) and synoptic forcing, will lead to widespread
shower and thunderstorm coverage through Monday.

* The major threat through Monday is the risk for flash flooding,
  mainly for far western Nevada including the Greater Reno-Carson
  City area, the Sierra, and northeast California. High-resolution
  guidance indicates PWATs will increase to 0.7-0.9" today, perhaps
  exceeding 1.0" by Monday. Slightly slower storm motions are
  expected today, and with a favorable environment for more
  organized storms, rainfall rates exceeding 1" per hour are
  possible. As soils are already saturated from snowmelt and recent
  rainfall, it will not take considerable accumulation to trigger
  flash flooding. Take extra care near burn scars or area creeks and
  streams that are already running high, as conditions can rapidly
  deteriorate. A Flash Flood Watch was hoisted through Monday
  evening to highlight this threat.

* The other threat includes potential for severe thunderstorms,
  especially over the west-central Basin & Range this afternoon.
  Forecast soundings over this area shows the most robust
  instability, a dry sub-cloud layer with an inverted-V profile, and
  steep lapse rates. These parameters align with the potential for
  potentially severe wind gusts up to 60 mph this afternoon. The SPC
  has highlighted this area today under a Marginal Risk due to this
  wind threat. Increased moisture across the region decreases
  chances for severe thunderstorms on Monday, but gusty winds, small
  hail, and heavy rainfall are still possible.

On Tuesday, the low will propagate eastward out of our region. While
we won't have support from the synoptic pattern, residual high
moisture availability and surface heating will enable scattered
showers and thunderstorms to develop Tuesday afternoon. Thunderstorm
chances trend downward through the remainder of the week as drier
northwesterly flow prevails over the region. However, blended
guidance suggests 20-30% chances for storms each afternoon through
Friday, mainly for areas south of US-50. -Whitlam

&&

.AVIATION...

* An active thunderstorm pattern is expected at least through
  Monday with a a higher likelihood of MVFR-IFR conditions and
  heavy raining storms. There will be a 50-80% chance for
  thunderstorms this afternoon and early evening. Mostly like
  timeframe for thunderstorms to impact the terminals will be
  between 22z-03z today.

* Storms out in the lower desert areas including KHTH-KNFL-KLOL
  will be capable of hail and strong outflow winds to 45+ kts
  which could stir up blowing dust and a brief period of greatly
  reduced visibility. For storms closer to the Sierra including
  KRNO-KCXP-KMEV, very heavy rain and the possibility of lots of
  small hail will be the primary concerns although erratic wind
  gusts to 30-35 kts will also be possible.

* Widespread thunderstorm will re-fire on Monday with heavy
  rainfall, small hail and gusty outflow winds. Thunderstorm
  coverage should decrease by mid-week with some drying occurring.
  However, we may not completely get out of this stormy pattern
  with isolated showers and storms still possible, particularly
  for areas south of Hwy 50. Fuentes

&&

.HYDROLOGY...

* Flash flooding is the primary concern with potential for heavy
  rain and slow moving storms through Monday. Areas that are
  particularly prone are recent burn areas and creeks and streams
  already near bankfull with ongoing snowmelt. Flash flooding is
  also a concern in areas that received high amounts of rainfall
  on Saturday. Keep in mind that hydrologic modeling for rivers
  cannot fully account for the convective precipitation
  anticipated with storms.

* Otherwise moderate flooding continues along the Walker near
  Mason and is expected to stay fairly level through the weekend
  outside of added runoff from localized thunderstorms. The
  earlier crest at Wabuska will take a day or two to reach Weber
  Reservoir. Additional future rises along the Walker are likely
  with prolonged flooding expected to last into July.

* High flows to continue along the west fork of the Carson, but the
  current forecast keeps the rivers below flood stage. Minor
  flooding is ongoing along the lower Humboldt at Imlay with a few
  inches of water flowing over Tungsten Road. Flows at Imlay are
  expected to rise slightly into next week, remain in minor flood
  stage, before very slowly receding.

* Creeks and streams areawide will continue to run high, cold, and
  fast; with some potentially out of banks especially throughout
  portions of Mono County. As a result, banks may be unstable and
  any debris can send flows into unexpected areas, so take caution
  near waterway edges. -Bardsley/McKellar

&&

.REV Watches/Warnings/Advisories...
NV...Flood Watch through Monday evening NVZ001>003.

CA...Flood Watch through Monday evening CAZ071>073.

&&

In the hours before

Special weather statement, Jun 11, 2:20 PM PDT, 4 hours 39 minutes before
Special Weather Statement
National Weather Service Reno NV
220 PM PDT Sun Jun 11 2023

NVZ004-112145-
Western Nevada Basin and Range including Pyramid Lake NV-
220 PM PDT Sun Jun 11 2023

...A strong thunderstorm will impact portions of east central
Churchill County through 245 PM PDT...

At 219 PM PDT, Doppler radar was tracking a strong thunderstorm over
US-50, 10 miles northeast of Middlegate, moving northwest at 5 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will impact US-50 between Middlegate and Cold
Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3939 11781 3930 11787 3937 11809 3955 11794
TIME...MOT...LOC 2119Z 133DEG 6KT 3937 11785

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

BW
Special weather statement, Jun 11, 6:02 PM PDT, 57 minutes before
Special Weather Statement
National Weather Service Reno NV
602 PM PDT Sun Jun 11 2023

NVZ003-004-120200-
Western Nevada Basin and Range including Pyramid Lake NV-
Greater Reno-Carson City-Minden Area NV-
602 PM PDT Sun Jun 11 2023

...A thunderstorm with strong northwest winds will impact Pyramid
Lake through 700 PM PDT...

At 600 PM PDT, Doppler radar was tracking a strong thunderstorms
near the north shore of Pyramid Lake, moving southeast at 30 to 40
mph.

HAZARD...Wind gusts in excess of 40 mph, and rough water with waves
         of 2 to 4 feet.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Pyramid Lake, Nixon, Sutcliffe and The Needle Rocks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Pyramid Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. Boaters can expect sudden increases in
wind and wave heights on the lake through 7 PM.

&&

LAT...LON 4011 11979 4022 11960 3990 11924 3978 11933
      3978 11948
TIME...MOT...LOC 0100Z 324DEG 33KT 4011 11964

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CS
Special weather statement, Jun 11, 6:06 PM PDT, 53 minutes before
Special Weather Statement
National Weather Service Reno NV
606 PM PDT Sun Jun 11 2023

NVZ004-120145-
Western Nevada Basin and Range including Pyramid Lake NV-
606 PM PDT Sun Jun 11 2023

...A strong thunderstorm will impact portions of west central
Churchill and northern Lyon Counties through 645 PM PDT...

At 602 PM PDT, Doppler radar was tracking a strong thunderstorm over
Lahontan Reservoir, moving southwest at 25 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Fallon, Lahontan Reservoir, Silver Springs, Junction U.S 50 And NV
117 (sheckler Cutoff), Us 50 At Lyon-Churchill Co Line and Silver
Springs Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Lahontan Reservoir, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3958 11901 3947 11870 3931 11889 3923 11905
      3940 11935 3951 11918
TIME...MOT...LOC 0102Z 049DEG 20KT 3945 11907

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

AY

Nearby

Flash Flood Warnings in California, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.